MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, RIGHT GAMMA4 Ø11X420MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 84251420S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Pain (1994)
Date of Event 02/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "i was made aware this morning of a gamma 4 revision scheduled for tomorrow the initial surgery was (b)(6)2024.The implants is broken above the lag screw and the patient is now in for a proximal femoral replacement." patient had pain in the hip.Patient has a history of tumours.
 
Additional Manufacturer Narrative
Correction: please refer to section h6 (clinical signs code).The reported event could be confirmed during the investigation.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The implant is broken in two parts, at the level of the lag screw hole.Both parts were returned.The evaluation revealed that the nail broke due to fatigue after 11 weeks of implantation.This can be stated based on the lines of rest clearly visible on the anterior side of the nail, which are a classic indication of a fatigue fracture.According to the observations made, the fatigue fracture had its origination in the lateral side of the anterior portion of the lag screw hole.Material damage, which was caused by misaligned drilling, may have weakened the device and contributed to the breakage.This statement is confirmed by the significant signs of wear (shiny area) on the lateral side of the hole.The removed material created a sharp-edged chamfer.The posterior side of the lag screw hole shows evidence of a sudden "catastrophic" brittle fracture, resulting from the fatigue fracture aforementioned.Material deformation (bearing points) be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.The exact root cause of the nail's failure could not be determined.More information would have been necessary for a complete investigation.It has been informed that "the patient has a history of tumors", but in the absence of x-rays, it was not possible to determine whether tumours may have contributed to the fracture and to what extent.The misdrilling most probably contributed to the fracture, by facilitating and/or accelerating its development.However, it is unlikely to have been the main cause.Any manufacturing related issue could be ruled out.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "i was made aware this morning of a gamma 4 revision scheduled for tomorrow the initial surgery was (b)(6) 2024.The implants is broken above the lag screw and the patient is now in for a proximal femoral replacement.".Patient had pain in the hip.Patient has a history of tumours.

Brand Name
LONG NAIL, RIGHT GAMMA4 Ø11X420MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
cécile lefeuvre
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21608799
Report Number0008031020-2025-00412
Device Sequence Number13080238
Product Code HSB
UDI-Device Identifier07613327478785
UDI-Public(01)07613327478785(17)340131(10)K1A3E96
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number84251420S
Device Lot NumberK1A3E96
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/17/2025
Supplement Date Received by Manufacturer05/05/2025
Initial Report FDA Received Date03/14/2025
Supplement Report FDA Received Date06/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale